Alert archive / Virginia / Flash Flood Warnings in 2009

Flash Flood Warning 62, NWS Blacksburg, VA

June 17, 2009Smyth County, Wythe County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 17, 2009, 3:04 AM EDT for Smyth County, Wythe County, Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2009, 3:04 AM EDT (07:04 UTC)
Expired
Jun 17, 2009, 9:00 AM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Smyth County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 98 km from the middle of the area, began a volume at 07:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2009-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2009-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 170704
FFWRNK
VAC173-197-171300-
/O.NEW.KRNK.FF.W.0062.090617T0704Z-090617T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
304 AM EDT WED JUN 17 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SMYTH COUNTY IN SOUTHWEST VIRGINIA
  WYTHE COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 900 AM EDT.

* AT 300 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS MOVING INTO THE WARNED AREA.
  UPWARDS OF 3 INCHES OF RAIN IS POSSIBLE BETWEEN 3:00 AND 6:00 AM. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   
  WYTHEVILLE...MAX MEADOWS...RURAL RETREAT AND MARION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

STAY ALERT AND STAY AWAKE. MANY LANDSLIDE FATALITIES OCCUR WHEN
PEOPLE ARE SLEEPING. LISTEN TO A RADIO FOR WARNINGS OF INTENSE
RAINFALL. BE AWARE THAT INTENSE SHORT BURSTS OF RAIN MY BE
PARTICULARLY DANGEROUS...ESPECIALLY AFTER LONGER PERIODS OF HEAVY
RAINFALL AND DAMP WEATHER.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. 

&&

LAT...LON 3697 8171 3694 8165 3702 8149 3699 8147
      3701 8144 3696 8137 3705 8120 3702 8111
      3707 8091 3689 8073 3685 8081 3682 8102
      3677 8109 3676 8127 3671 8154 3667 8154
      3663 8162 3679 8169 3693 8183

$$

PEM
2 follow-up statements
000 
WGUS71 KRNK 170830
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 AM EDT WED JUN 17 2009

VAC173-197-171300-
/O.CON.KRNK.FF.W.0062.000000T0000Z-090617T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SMYTH VA-WYTHE VA-
430 AM EDT WED JUN 17 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM EDT FOR WYTHE
AND SMYTH COUNTIES...

MODERATE TO OCCASIONALLY HEAVY RAIN SHOWERS CONTINUE OVER THE WARNED 
AREA.  RADAR ESTIMATES THAT AROUND A HALF INCH OF RAIN HAS FALLEN 
OVER PARTS OF SMYTH AND WYTHE COUNTIES SINCE 3:00 AM.  COMBINE THIS 
WITH TUESDAYS RAINFALL...AND PARTS OF THE AREA HAS RECEIVED UPWARDS 
OF 4 INCHES OF RAIN IN THE LAST 24 HOURS.  AN ADDITIONAL 1 TO 2 INCHES
OF RAIN IS POSSIBLE BEFORE 9:00 AM THIS MORNING. THIS ADDITIONAL 
RAINFALL...COMBINED WITH AN ALREADY SATURATED GROUND...WILL LIKELY 
RESULT IN FLOODING OF SMALL STREAMS AND CREEKS. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WYTHEVILLE...
RURAL RETREAT...MAX MEADOWS...AND MARION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF DRAINAGES WHICH ARE 
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL 
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW 
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3697 8171 3694 8165 3702 8149 3699 8147
      3701 8144 3696 8137 3705 8120 3702 8111
      3707 8091 3689 8073 3685 8081 3682 8102
      3677 8109 3676 8127 3671 8154 3667 8154
      3663 8162 3679 8169 3693 8183

$$
000 
WGUS71 KRNK 171253
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
853 AM EDT WED JUN 17 2009

VAC173-197-171302-
/O.EXP.KRNK.FF.W.0062.000000T0000Z-090617T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SMYTH VA-WYTHE VA-
853 AM EDT WED JUN 17 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 900 AM EDT FOR WYTHE AND
SMYTH COUNTIES...

THERE HAVE BEEN NO REPORTS OF FLOODING TO THE NATIONAL WEATHER 
SERVICE. CREEKS AND STREAMS WERE RUNNING HIGH...BUT HEAVY RAINFALL 
HAS ENDED...THUS THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. 
A FLASH FLOOD WATCH REMAINS IN EFFECT. ANY ADDITIONAL SHOWERS OR 
THUNDERSTORMS TODAY WOULD LIKELY CAUSE FLASH FLOODING.

LAT...LON 3697 8171 3694 8165 3702 8149 3699 8147
      3701 8144 3696 8137 3705 8120 3702 8111
      3707 8091 3689 8073 3685 8081 3682 8102
      3677 8109 3676 8127 3671 8154 3667 8154
      3663 8162 3679 8169 3693 8183

$$

JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 1:52 AM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 17, 1:52 AM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
152 AM EDT WED JUN 17 2009

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY JUST SOUTH OF THE AREA WILL OSCILLATE OVER
THE REGION THROUGH WEDNESDAY. IMPULSES RIDING ALONG THE BOUNDARY
WILL DELIVER ADDITIONAL CHANCES OF SHOWERS AND STORMS INTO THURSDAY.
HIGH PRESSURE ALOFT WILL SLIDE INTO THE AREA FROM THE SOUTH BY LATE
WEEK BEFORE ANOTHER COLD FRONT ARRIVES FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TODAY/...
NOW THAT THE MCS SQUALL LINE HAS MOVED UP INTO THE STABLE AIR OVER
THE CWA AND WEAKENED...WE HAVE DROPPED THE SEVERE THUNDERSTORMS
WATCH AND OUR FOCUS TURNS BACK TO THE FLASH FLOOD POTENTIAL.

MODELS SHOW CONTINUED MOISTURE TRANSPORT EAST-NORTHEAST INTO
TENNESSEE AND OHIO VALLEY OVERNIGHT. MOSAIC ED RADAR SHOWS
SHOWERS/TSTMS LINING UP IN A NW TO SE BROAD BAND WHERE THE BETTER
CONVERGENCE IS- AGAIN LIKE LAST NIGHT...THIS SEEMS TO BE NEAR THE
850 MB FRONT. LOOKS LIKE STRONGEST CONVERGENCE ALONG WITH BEST
MOISTURE FLUX WILL BE MORE ACROSS THE NWRN CWA OVERNIGHT- SE WV
AND VA BORDER COUNTIES. WE COULD HAVE ANOTHER ROUND OF TRAINING
SHOWERS AND ELEVATED TSTMS WITH HEAVY TO VERY HEAVY RAIN. CURRENT
FLASH FLOOD WATCH LOOKS GOOD- I DON/T THINK THERE IS ANY NEED TO
EXPAND IT FURTHER EAST. OUT EAST IT STILL LOOKS LIKE THE PRECIP IS
LIKELY TO BE MORE OF A STRATIFORM NATURE AND HIGHLY LINKED TO
UPSLOPE FLOW ALONG THE BLUE RIDGE.

WEAK SURFACE TROF/FRONT TRAILING THE REMNANT MCS WILL PUSH IN FROM
THE WEST WED WITH YET ANOTHER ROUND OF LIFT POSSIBLE. MODELS
CONTINUE TO HAVE SLIGHTLY DIFFERENT SOLUTIONS REGARDING EXACTLY
WHERE THE HEAVIEST RAINFALL FROM IMPULSE TO THE WEST MAY END
UP...WITH THE NAM TOO FAR NORTH WHILE THE GFS/LOCAL WRF FARTHER
SOUTH WHICH SEEMS TO LINE UP WELL WITH THE CURRENT TRENDS. LATEST
QPF GIVING TOTALS OF ANOTHER 1-2 INCHES FROM THE BLUE RIDGE WEST
WITH LOCALLY HIGHER TOTALS LIKELY IF CONVECTION GETS MIXED IN.
SINCE FFG QUITE LOW IN SPOTS...WILL GO AHEAD AN ISSUE A FLASH
FLOOD WATCH FOR MOST OF THE WEST FOR TONIGHT THRU WEDNESDAY. OTRW
KEPT POPS BASICALLY LIKELY/CAT OVER THE NEXT 36 HOURS WITH MORE OF
A CONVECTIVE/ISOLATED SVR THREAT ON THE SW PERIPHERY WHERE A FEW
BREAKS COULD OCCUR ON WED. NOT A LOT OF DIURNAL CHANGE TO GOING
TEMPS WITH LOWS MAINLY IN THE LOW/MID 60S TONIGHT AND HIGHS
INCHING INTO THE LOW/MID 70S MOST SPOTS WED AFTERNOON.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
WEDNESDAY NIGHT OUR WET IMPULSE OF ENERGY WILL SWING NORTHEAST INTO
NEW ENGLAND...TAKING ITS PRECIPITATION WITH IT. PRECIPITATION WILL
DECREASE IN COVERAGE FROM SOUTHWEST TO NORTHEAST THROUGH THE
NIGHT...BUT NOT CONFIDENT ENOUGH TO COMPLETELY END IT BY DAYBREAK
THURSDAY. WILL STILL PROBABLY HAVE SLIGHT CHANCES IN THE FAR
SOUTHWEST AND MID RANGE CHANCE POPS IN THE NORTHEAST AT THIS TIME.

THURSDAY INTO FRIDAY WE WILL SEE THE BEGINNINGS OF A SHIFT IN THE
LONG WAVE PATTERN ACROSS CONUS. THE PERSISTENT UPPER RIDGE OVER TEXAS
WILL BEGIN TO SHIFT EASTWARD INTO THE DEEP SOUTH. THIS WILL HAVE THE
IMPACT OF LIFTING A WARM FRONT THROUGH AND THEN NORTH OF OUR AREA
WITH INCREASING HEIGHTS/TEMPERATURE ACROSS THE REGION. THE FOCUS FOR
PRECIPITATION WILL BE ACROSS WESTERN PARTS OF THE AREA ON THURSDAY
INTO THURSDAY NIGHT AS THE FRONT MOVES THROUGH...AND THEN ACROSS THE
FAR NORTH OF THE REGION ON FRIDAY. HIGHS THURSDAY WILL BE IN THE LOW
TO MID 80S IN THE MOUNTAINS WITH MID UPPER 80S EAST OF THE BLUE
RIDGE. ON FRIDAY...PROGGED GFS 850 MB TEMPS ARE AROUND 22 TO 24 C.
WILL HAVE HIGHS FRIDAY IN THE UPPER 80S IN THE MOUNTAINS WITH LOW TO
MID 90S EAST OF THE BLUE RIDGE.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
WILL BE FOLLOWING GUIDANCE PUT FORTH FROM HPC REGARDING THIS TIME
PERIOD. THE PREFERRED SOLUTION WILL CLOSELY MATCH THAT OF THE ECMWF.
LOW/TROUGH PROGGED TO PASS THROUGH THE GREAT LAKES AND NEW ENGLAND
THIS COMING WEEKEND WITH THE BULK OF ITS ENERGY REMAINING NORTH OF
THE MASON DIXON LINE. OUR BEST CHANCES OF ITS INFLUENCE FOR OUR AREA
WILL BE ON SATURDAY AS THE ASSOCIATED COLD FRONT PASSES THROUGH THE
AREA. THIS FEATURE WILL FLATTEN THE STRONG RIDGE OVER THE AREA BUT
NOT BEFORE ONE OF THE WARMEST DAY SO FAR THIS YEAR ON SATURDAY...AND
THEN THE RIDGE WILL RETROGRADE BACK TO THE CENTRAL U.S. LEAVING US
SOMEWHAT COOLER FOR THE START OF NEXT WEEK. THE AREA WILL ALSO BE IN
BETWEEN THE RIDGE AND THE DEPARTING TROUGH POTENTIALLY SETTING UP
THE TRAIN TRACKS FOR SOME CONVECTIVE COMPLEXES TO HEAD INTO THE AREA
FROM THE GREAT LAKES REGION.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH
12Z. HEAVY RAIN...RESULTING IN MVFR TO IFR VISIBILITIES IS
POSSIBLE...ESPECIALLY CLOSE TO THE SHORT WAVE THAT WAS ENTERING
WESTERN WEST VIRGINIA AT 06Z. A STRONG WEDGE REMAINS IN PLACE OVER
MUCH OF THE FORECAST AREA SO CEILINGS WILL BE IFR OR
LOWER...ESPECIALLY ALONG AND EAST OF THE BLUE RIDGE.

ALL SITES WILL THEN REMAIN REMAIN IFR THRU WED MORNING. BLF
AND LWB WILL LIFT EARLIEST...AND WILL QUICKLY BECOME UNSTABLE
WITH TSTMS IN THE AREA. THE TAF SITES ON THE EAST SIDE OF THE MTNS
WILL BE VERY SLOW TO LIFT...BUT HAVE IMPROVED CEILINGS TO MVFR OR
VFR BY THE END OF THE DAY.

CONDITIONS SHOULD IMPROVE WED NIGHT AS A WEAK FRONT MOVES THRU THE
REGION FROM THE WEST BRINGING MAINLY VFR CONDITIONS FOR THURSDAY
THROUGH SATURDAY. THE EXCEPTION WILL BE WHERE WIDELY SCATTERED
SHOWERS AND STORMS FORM DURING THE AFTERNOON FRIDAY/SAT. MORNING
FOG IN THE VALLEYS WILL RESULT IN IFR TO MVFR VISIBILITIES.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR VAZ007-009>020-
     022>024-032>035-043.
NC...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR NCZ001-002-018.
WV...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR WVZ042>045.

&&

SYNOPSIS...JH
NEAR TERM...JH/JJ
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/JJ
Hazardous weather outlook, Jun 16, 10:23 PM EDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1023 PM EDT TUE JUN 16 2009

NCZ001-002-018-VAZ007-009>020-022>024-032>035-043-WVZ042>045-171100-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-MERCER-
SUMMERS-MONROE-GREENBRIER-
1023 PM EDT TUE JUN 16 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ044>047-058-059-171100-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
1023 PM EDT TUE JUN 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE
AREA TONIGHT. HEAVY RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE HEAT INDEX VALUE WILL APPROACH 100 DEGREES BOTH FRIDAY AND
SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-004-019-020-171100-
SURRY-STOKES-WILKES-YADKIN-
1023 PM EDT TUE JUN 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...TONIGHT.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE
AREA TONIGHT. HEAVY RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 16, 9:35 PM EDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
935 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FUNNEL CLOUD     1 NW ADWOLF             36.80N 81.60W
06/16/2009                   SMYTH              VA   LAW ENFORCEMENT

            OFF DUTY OFFICER REPORTED A FUNNEL CLOUD BETWEEN SEVEN
            MILE FORD AND ADWOLF.

&&

JJACKSON
Special weather statement, Jun 16, 9:38 PM EDT, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
938 PM EDT TUE JUN 16 2009

VAZ010>013-015-016-170215-
BLAND VA-CARROLL VA-GILES VA-GRAYSON VA-PULASKI VA-WYTHE VA-
938 PM EDT TUE JUN 16 2009

...STRONG THUNDERSTORMS WILL AFFECT BLAND...CARROLL...CITY OF
GALAX...GILES...GRAYSON...PULASKI AND WYTHE COUNTIES...

AT 936 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM BLAND TO
5 MILES SOUTHWEST OF WYTHEVILLE TO 6 MILES NORTHWEST OF
INDEPENDENCE...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. TREES MAY BE
MORE LIKELY TO FALL CONSIDERING THE WET GROUND.

THESE STORMS WILL BE NEAR WYTHEVILLE...AND CRIPPLE CREEK AROUND 945
PM...KIMBERLING...SPRING VALLEY...AND SPRING VALLEY AROUND 950 PM...
MECHANICSBURG...AND COLEMAN STORE AROUND 955 PM...LONG SPUR...MAX
MEADOWS AND AND IVANHOE AROUND 1000 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3724 8066 3660 8070 3664 8122 3718 8116

EXPERIMENTAL

KM
Special weather statement, Jun 16, 10:36 PM EDT, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1036 PM EDT TUE JUN 16 2009

NCZ003-004-020-VAZ011-014-016>019-022-023-032-033-043-WVZ043>045-
170330-
ALLEGHANY VA-BOTETOURT VA-CARROLL VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GREENBRIER WV-HENRY VA-MONROE WV-MONTGOMERY VA-PATRICK VA-
ROANOKE VA-STOKES NC-SUMMERS WV-SURRY NC-YADKIN NC-
1036 PM EDT TUE JUN 16 2009

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...BOTETOURT...
CARROLL...CITY OF COVINGTON...CITY OF RADFORD...CITY OF ROANOKE...
CITY OF SALEM...CRAIG...FLOYD...FRANKLIN...GILES...GREENBRIER...
HENRY...MONROE...MONTGOMERY...PATRICK...ROANOKE...STOKES...SUMMERS...
SURRY AND YADKIN COUNTIES...

AT 1032 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
EAST OF HINTON TO 6 MILES EAST OF MOUNTAIN LAKE TO 7 MILES SOUTH OF
WILLIS TO 14 MILES WEST OF MOCKSVILLE...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR FLOYD AND STUART BY 11:00 PM AND NEAR
LEWISBURG AND SALEM BY 1130 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3764 7981 3701 7983 3624 8013 3625 8045
      3612 8044 3609 8050 3604 8050 3604 8079
      3671 8057 3734 8055 3771 8098 3771 8090
      3783 8093 3787 8077 3794 8081 3801 8079
      3809 8090 3808 8071 3822 8050

EXPERIMENTAL

AMS
Local storm report, Jun 16, 11:43 PM EDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1143 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND DMG     JEFFERSON               36.42N 81.47W
06/16/2009                   ASHE               NC   LAW ENFORCEMENT

            TREE DOWN ON POWER LINE ON ROUTE 221

&&

AMS
Special weather statement, Jun 17, 1:53 AM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
153 AM EDT WED JUN 17 2009

VAZ007-009-010-012-WVZ042-170715-
BLAND VA-MERCER WV-SMYTH VA-TAZEWELL VA-WYTHE VA-
153 AM EDT WED JUN 17 2009

...SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN WILL AFFECT
BLAND...MERCER...SMYTH...TAZEWELL AND WYTHE COUNTIES...

AT 145 AM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN
LOCATED NEAR RICHLANDS VIRGINIA...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE THUNDERSTORMS...BUT THE
PRIMARY CONCERN WILL BE THE VERY HEAVY RAIN. SEVERAL INCHES OF RAIN
ARE POSSIBLE WITH THESE THUNDERSTORMS.  THIS WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE THUNDERSTORMS WILL MOVE ACROSS TAZEWELL AND SOUTHERN MERCER
COUNTIES BETWEEN 2:00 AND 2:30 AM...THEN INTO BLAND...SMYTH...AND
WYTHE COUNTIES BETWEEN 2:30 AND 3:00 AM.

LISTEN TO NOAA WEATHER RADIO FOR FUTURE FORECAST UPDATES OR
POSSIBLE WARNINGS.

LAT...LON 3720 8178 3725 8175 3721 8167 3721 8154
      3728 8142 3757 8119 3760 8109 3744 8086
      3734 8085 3727 8100 3719 8085 3710 8093
      3689 8073 3677 8109 3671 8154 3667 8154
      3663 8162 3693 8183 3698 8178 3714 8191

EXPERIMENTAL

PEM

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:00 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth, Tazewell60 min
Jun 16, 8:33 PM EDTTornado WarningRNKGrayson, Smyth42 min
Jun 16, 8:56 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth, Tazewell34 min
Jun 16, 8:59 PM EDTSpecial Weather StatementRNKWythe31 min
Jun 16, 9:08 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson49 min
Jun 16, 9:38 PM EDTSpecial Weather StatementRNKBland, Carroll, Grayson, Pulaski, Wythe, City of Galax37 min
Jun 16, 10:36 PM EDTSpecial Weather StatementRNKAlleghany, Craig, Floyd, Franklin, Montgomery, Patrick and 4 more54 min
Jun 17, 1:53 AM EDTSpecial Weather StatementRNKBland, Smyth, Tazewell, Wythe82 min
Jun 17, 2:12 AM EDTFlash Flood WarningRNKBland, Tazewell6 hr
Jun 17, 12:40 PM EDTAreal Flood AdvisoryRNKSmyth, Tazewell3 hr
Jun 17, 2:28 PM EDTFlash Flood WarningRNKGrayson, Smyth12 hr
Jun 17, 2:39 PM EDTFlash Flood WarningRNKTazewell5 hr
Jun 17, 3:02 PM EDTSevere Thunderstorm WarningRNKGrayson58 min

Nearby

Flash Flood Warnings in Virginia, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.